Oklahoma, 2020

Heat in Oklahoma, June 13, 2020

June 13, 2020 · NWS TSA · 1 event in 1 county or zone

Two young children entered their father's truck by themselves during the afternoon of June 13th in Tulsa, Oklahoma. They became locked in the vehicle for about five hours, and were found dead that evening, having succumbed to the extreme heat in the locked truck.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Two young children entered their father's truck by themselves during the afternoon of June 13th in Tulsa, Oklahoma. They became locked in the vehicle for about five hours, and were found dead that evening, having succumbed to the extreme heat in the locked truck. The high temperature reached 94 degrees that afternoon in Tulsa.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jun 13, 11:07 AM CST, 53 minutes earlier.

Area forecast discussion, Jun 13, 11:07 AM CST, 53 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
1207 PM CDT Sat Jun 13 2020

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
VFR TAF elements will prevail at all sites through the valid
period.

&&

.PREV DISCUSSION... /Issued 1015 AM CDT Sat Jun 13 2020/

DISCUSSION...
Very narrow band of elevated showers across ERN OK continues
to dissipate this morning. Forecast for the afternoon looks on
track with lower 90s across most of the area with upper 80s across
NW AR. Will update shortly to remove mention of showers. Remaining
first period elements look in line as well.

Updated ZFP/PFM/AFM out shortly.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

AVIATION.....23
Hazardous weather outlook, Jun 13, 11:52 AM CST, 8 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
1252 PM CDT Sat Jun 13 2020

ARZ001-002-010-011-019-020-029-OKZ049-053>076-141000-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
1252 PM CDT Sat Jun 13 2020

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Spotter Activation Not Expected.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.
SUNDAY through FRIDAY...No Hazards.

EXTENDED DISCUSSION...
Hot and dry weather will continue well into next week.

weather.gov/tulsa contains additional information.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heat. Local standard time, as filed.

Heat, Tulsa

When
June 13, 12:00 PM CST to 6:00 PM CST
Where
Tulsa forecast zone
Deaths
2 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
36.121, -95.941 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Heat, Tulsa2020-06-134FemaleVehicle/Towed TrailerDirect
Heat, Tulsa2020-06-133MaleVehicle/Towed TrailerDirect

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2020Every state in 2020This day in weather historyWarnings in Oklahoma, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 899310.